Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 1995, 12:16 AM EDT for Henry County, Virginia. It was in force for 29 min.
The area
The counties it named.
The facts
- Issued
- May 11, 1995, 12:16 AM EDT (04:16 UTC)
- Expired
- May 11, 1995, 12:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Henry County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:41 PM EDT, 9 hours 35 minutes earlier.
Area forecast discussion, May 10, 2:41 PM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT WED MAY 10 1995 RECOMMENDATIONS... WBC AND CRW...CONT TSTMS...POSS SVR THRU EARLY EVENING. ACTIVITY SHUD DIMINISH AS SFC BNDRY PUSHES EAST OF RNK CWA BY 04Z OR SO. RDU...CONT TSTM THREAT...POSS SVR TIL LATE EVENING. SFC BNDRY SHUD CLR MOST OF RNK CWA BY 6Z...BUT NOT TILL 10-12Z OVR ERN MOST RNK CWA IN NC. UNSTABLE AIRMASS AIDED BY SFC HTNG AND H5 SHRT TRACKING TO THE NORTH OF CWA TRGGERING STRONG TO SVR TSTMS. MOST FOR SVR SHUD BE NORTH OF NC PART OF CWA...BUT WUD NOT EXCLUDE SVR THRT FROM NC. THU TO BE QUIETER...BUT WITH COOL POOL ALFT GETTING CLSE...WEAK H5 SHRTS AND SFC HTING...WUD EXPCT TO SEE SCATTERBED PM RW/TRW....ESCPLLY IN NC PIEDMONT WHERE SFC BNDRY STILL CLOSE. GOT TO GO. SPN
In the hours before
Special weather statement, May 10, 8:34 PM EDT, 3 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-110240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 834 PM EDT WED MAY 10 1995 ...THE TORNADO WATCH FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA HAS EXPIRED... ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM FOR THE MUCH OF WESTERN AND CENTRAL VIRGINIA AS WELL AS NORTHWEST PORTIONS OF NORTH CAROLINA... AT 830 PM A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA NORTHEAST INTO THE CENTRAL PIEDMONT OF VIRGINIA FROM DANVILLE TO BUENA VISTA. MORE SHOWERS AND THUNDERSTORMS WERE EXTENDED FROM EASTERN TENNESSEE UP THROUGH EXTREME SOUTHWEST VIRGINIA AND INTO WESTERN WEST VIRGINIA. ALL ACTIVITY WAS MOVING TOWARD THE EAST AROUND 35 MPH. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS INTO SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA BETWEEN 9 PM AND MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS WEATHER SITUATION. JDS
Local storm report, May 10, 10:03 PM EDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT WED MAY 10 1995
DATE/TIME COUNTY/CITY EVENT
10/614 PM GILES DIME SIZE HAIL IN EGGLESTON.
10/630 PM FLOYD QUARTER SIZE HAIL IN COPPER HILL.
10/630 PM CARROLL DIME SIZE HAIL IN WOODLAWN.
10/705 PM BUENA VISTA CITY QUARTER SIZE HAIL IN DOWNTOWN
BUENA VISTA.
j10/857 PM ROCKINGHAM NC NICKEL SIZE HAIL 2 MILES SOUTHEAST
OF REIDSVILLE.
MTESpecial weather statement, May 10, 10:12 PM EDT, 2 hours 4 minutes before
VAZ007-009-WVZ042>044-110315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 PM EDT WED MAY 10 1995 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT... A SEVERED THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. INCLUDED IN THE WATCH ARE THE WEST VIRGINIA COUNTIES OF MERCER...MONROE AND SUMMERS AND THE VIRGINIA COUNTIES OF SMYTH AND TAZEWELL. AT 1005 PM EDT...DOPPLER RADAR SHOWED SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING ACROSS THE WATCH AREA. INDIVIDUAL STORMS WERE MOVING TO THE NORTHEAST AT 25 MILES AN HOUR WHILE THE ENTIRE AREA MOVED SLOWLY EAST. SOME THUNDERSTORMS COULD STRENGTHEN AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ALSO...ADDITIONAL RAINFALL COULD PRODUCE FLOODING IN LOW LYING AREAS. MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR FLOODED ROADWAYS. NEVER ATTEMPT TO CROSS FLOODED STREETS ON FOOT OR BY CAR. DESROSIERS
Special weather statement, May 10, 10:57 PM EDT, 1 hour 19 minutes before
VAZ007-009-WVZ042>044-110315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1056 PM EDT WED MAY 10 1995 ...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR MERCER...MONROE AND SUMMERS COUNTIES IN WEST VIRGINIA AND FOR THE VIRGINIA COUNTIES OF SMYTH AND TAZEWELL... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEARTHER HAS ENDED IN THESE COUNTIES. KK
Special weather statement, May 10, 11:36 PM EDT, 40 minutes before
VAZ032-033-043-110440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1137 PM EDT WED MAY 10 1995 ...A STRONG THUNDERSTORM IS MOVING THROUGH PATRICK COUNTY IN SOUTHWEST VIRGINIA... AT 1130 PM DOPPLER RADAR DETECTED A STRONG THUNDERSTORM MOVING THROUGH PATRICK COUNTY. THIS STORM WILL LIKELY PRODUCE STRONG GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THE STORM IS CURRENTLY LOCATED IN NORTHERN PATRICK COUNTY ABOUT 15 MILES NORTH OF THE TOWN OF STUART...AND IS MOVING TO THE EAST AT ABOUT 35 MPH. IT WILL BE MOVING INTO SOUTHERN FRANKLIN AND HENRY COUNTIES BY MIDNIGHT. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHDOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:55 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 35 min |
| May 10, 8:15 PM EDT | Tornado Warning | RNK | Iredell | 15 min |
| May 10, 8:26 PM EDT | Tornado Warning | RNK | Rowan | 19 min |
| May 10, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 43 min |
| May 10, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
| May 11, 5:05 PM EDT | Tornado Warning | RNK | Rowan | 10 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.